Prednisone Problems
May 27, 2010 11:32 PM   Subscribe

Am I coming off my temporary use of prednisone too fast?

Quick scenario: I was losing my voice right before a major seminar that I would be leading for a week, so I went to see my doctor. He said if I really wanted to get it under control fast, I should take prednisone. It sounded great to me, so he prescribed the following dosage: 60 mg for two days, 40 mg for two days, and then 20 mg for two days. I have been taking these about 8 p.m., three hours or so before turning in for bed.

I am currently on my second to last dosage ( just took my first round of 20 mg) and woke up tonight with a savage cramp in the calf muscle that would not go away for five minutes. Other "new" symptoms for me are frequent urination since taking the drug and a reddish sunburned looking face that someone mentioned to me tonight without my prompting (this symptom right now is not present), even though I have not had any significant sun exposure. I even had a slight earache most of yesterday which I felt only when I swallowed. I do not have the same earache now that I am typing this.

So I get online to do a little research, and it seems that there is such a thing as coming off prednisone too fast. I'll be honest, it sounds kinda scary, like I could do or have done some permanent damage by coming off of this stuff too fast? But I don't really know if my dosage schedule IS too abrupt because most of the people posting about their problems with the drug aren't posting their dosage or have dosages that do not match my own. What do you know, everyone?

Oh, and should I take the other 20 mg. now assuming that the dosage is high and then go see the doctor later for a new prescription? BTW, I don't have a primary physician; the doc who prescribed this was at an emergency care center. Thanks.
posted by boots77 to Health & Fitness (9 answers total) 1 user marked this as a favorite
 
I don't think your symptoms are from tapering too fast -- they sound like pretty normal prednisone side effects to me, which tend to be cumulative.
posted by desuetude at 11:48 PM on May 27, 2010


IANAD/IANYD. My prednisone... 4 weeks of 40mg/day, 1 week at 20mg/day, 1 week 10mg/day. You'll probably be fine with your 6 days. Prednisone will make you retain water, so you're probably losing that now. Best stick to the prescribed protocol and call a doctor or a 'ask a nurse' service. And eat a banana for the potassium for the cramps, you'll probably feel weird for a couple of days.
posted by zengargoyle at 11:58 PM on May 27, 2010


IANAD, have no idea about the rules of these things, but for myself I was on 50mg for about four weeks, which we cut down to 25mg in one fell swoop (for one week), then down to 20 (for one week) then 15 (for one week) then 10 (for one week) then 5 (for one week) then 2.5 (for one week - I was splitting tablets in a pill cutter) then 0. It was veeeery gradual.

I was taking the stuff at the full dose for longer than you, though: I don't know if that makes a difference. Also, we had me on a new drug that was simultaneously supposed to be building UP (for the condition I have) whilst I was tapering off the prednisone. The expectation of pain in the changeover period (from the condition in question, I mean, not the drugs) could also be why I was told to do it so gradually.

That said, I know someone who's convinced being taken off the stuff too quickly sent her immune system out of whack. Call/go to a doctor and get a second opinion.
posted by springbound at 1:24 AM on May 28, 2010


I seem to recall hearing that Frusemide, a diuretic, should be taken with potassium, because frequent urination will rob the body of potassium. Low potassium will also cause cramps. Have a few bananas over the next few days, maybe?
posted by Solomon at 3:14 AM on May 28, 2010


Prednisone is a strong drug with the potential to cause many undesirable effects on the body. I would stick to the schedule provided by your doctor and come off as soon as possible.

I don't know what country / healthcare system you are in, but where I live I think a doctor would seriously question the prescription of such a powerful drug for something as trivial as losing your voice. Take it as lesson learned and just put up with it next time!
posted by ruperto at 4:05 AM on May 28, 2010


Prednisone doses vary highly, and the length of time it takes to come off depend on what you're dealing with. The last time I had it (for asthma) it came in a "dose packs", which metered the pills out over 6-8 days. I think the 60-40-20 is pretty standard. Again, though, I think it depends on what you're taking it for. I think that prednisone for inflammation is typically done very quickly (sometimes even just a single injection). And I'd bet that desuetude is right, you're dealing with side effects of the drug rather than anything related to the short course you're on.

If you want another professional opinion, you might try the pharmacist that sold you the drugs (or a different pharmacist).
posted by Gorgik at 6:13 AM on May 28, 2010


I'm not quite sure about the doses but I did have a bad experience tapering off of prednisone after a bout with bronchitis.

I wound up in the ER with a crazy high pulse and bizarre blood pressure issues. My immune system also was wacky for awhile afterwards. I'd recommend calling an ER and asking if you should come in and/or visiting a pharmacy. You could also potentially visit an urgent care center. Do you have the name of the ER doc you saw? Another option might be to follow-up with him or her.
posted by JuliaKM at 7:26 AM on May 28, 2010


IANYD: You don't need a taper with such a short course. You could have taken the highest dosage the whole time and should have been OK. It's called a burst course.

Don't worry.
posted by treehorn+bunny at 8:48 AM on May 28, 2010 [1 favorite]


IANAD but I have a ton of experience taking prednisone. This is a really short course- anything less than two weeks doesn't really require a taper, because it will not have affected the functioning of your adrenal glands yet. The stuff you're reading about the problems people encounter when dropping down is most likely referring to people who've been on it for months. A week is nothing- you could take 80mg every day for a week and then just stop and be fine.
posted by Dormant Gorilla at 1:53 PM on May 28, 2010


« Older May need immediate help for out of state friend   |   Random Late-Night Grammar Question Newer »
This thread is closed to new comments.